Alert archive / Florida / Heat Advisories in 2023

Heat Advisory 21, NWS Miami, FL

October 13, 2023Miami-Dade County, Florida

NWS Miami, FL issued this heat advisory at Oct 13, 2023, 1:31 AM EDT for Miami-Dade County, Florida. It took effect at Oct 13, 2023, 10:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2023, 1:31 AM EDT (05:31 UTC)
In effect from
Oct 13, 2023, 10:00 AM EDT
Expired
Oct 13, 2023, 3:40 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 9 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2023-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2023-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS72 KMFL 130531
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
131 AM EDT Fri Oct 13 2023

FLZ073-074-173-174-132200-
/O.NEW.KMFL.HT.Y.0021.231013T1400Z-231013T2200Z/
Inland Miami-Dade County-Metropolitan Miami Dade-
Coastal Miami Dade County-Far South Miami-Dade County-
Including the cities of Kendale Lakes, Homestead, Hialeah, 
Kendall, Carol City, Miami, Mahogany Hammock, 
and Royal Palm Ranger
131 AM EDT Fri Oct 13 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Inland Miami-Dade County, Metropolitan Miami Dade, 
  Coastal Miami Dade County and Far South Miami-Dade County.

* WHEN...From 10 AM this morning to 6 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
830 
WWUS72 KMFL 131940
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
340 PM EDT Fri Oct 13 2023

FLZ073-074-173-174-132045-
/O.CAN.KMFL.HT.Y.0021.000000T0000Z-231013T2200Z/
Inland Miami-Dade County-Metropolitan Miami Dade-
Coastal Miami Dade County-Far South Miami-Dade County-
Including the cities of Kendale Lakes, Homestead, Hialeah, 
Kendall, Carol City, Miami, Mahogany Hammock, 
and Royal Palm Ranger
340 PM EDT Fri Oct 13 2023

...HEAT ADVISORY IS CANCELLED...

Apparent temperatures have decreased below heat advisory levels,
thus the heat advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this heat advisory went out at Oct 12, 7:24 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, Oct 12, 7:24 PM EDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
724 PM EDT Thu Oct 12 2023

...New AVIATION...

.SHORT TERM...
(Rest of today through Friday)
Issued at 1244 PM EDT Thu Oct 12 2023

As the area of low pressure continues to move further from the
region, a mid-level ridge will begin to build in from the south. By
mid-afternoon, the flow will begin to become more southwesterly.
Afternoon shower and thunderstorm chances will be mainly driven by
the southwesterly flow and diurnal convection. However, there
will be much less coverage today due to drier air that begins to
push into the region from the south. The best chances of showers
and thunderstorms will be along and to the north of Alligator
Alley, due the frontal boundary still in close proximity and will
provide an extra source of lift. There will be enough instability
and lower level shear to support a strong thunderstorm or two -
mainly across the Lake Okeechobee region and northern Collier
County this afternoon. The strongest thunderstorms will bring the
potential for gusty winds, frequent lightning, and heavy
downpours.

On Friday, as the ridge continues to build in, the southwesterly
flow will shift to a westerly direction. This will keep ample
moisture (PWATS ~2.0") in the atmosphere to support another round of
shower and thunderstorm activity. However, the majority of activity
will likely stay confined to the Lake Okeechobee region and across
Palm Beach county, due to the southwesterly steering flow. Winds
will be breezy, but without the strong gusts and pressure gradient
we had on Thursday.

High temperatures will remain warm and above normal on Friday rising
into the lower to mid 90s across much of the region. Highs have the
potential to reach temperatures 5 to 8 degrees above seasonal with
heat indices nearing triple digits and heat advisory criteria.
Overnight lows will keep to the upper 70s to low 80s.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 307 PM EDT Thu Oct 12 2023

By this weekend, a mid-level trough advecting across the central
United States will propagate eastward into the Great Lakes region.
An associated surface low with this feature will propagate
eastward in conjunction, dragging a cold front boundary
southeastward across the southeastern United States. With the mid-
level trough continuing to dig southeastward across the eastern
United States, synoptic forcing looks to be strong enough to allow
for the southward progression of the cold front boundary into
South Florida. Depending on the exact timing of the frontal
passage (nocturnal vs diurnal in nature), showers and
thunderstorms could develop along the boundary as mesoscale ascent
is maximized. However looking at the synoptic parameters in play
(subtropical jet max remains across northern Florida) and the
relatively warm 500mb temps still across the region, the overall
threat of stronger storms remains low. Taking a look at the normal
severe wx parameters a little deeper, we can see that the warm
500mb temperatures, lackluster mid-level lapse rates, and the lack
of synoptic forcing will keep convective trends below strong to
severe thresholds. However, typical hazards such as heavy rainfall
and frequent lightning could be realized during the afternoon
hours.

With the passage of the boundary currently forecast now trending
a little later during the day on Sunday, forecast temperatures
have trended a little warmer with forecast highs now in the upper
to low 90degrees s. However as mentioned in the previous forecast
discussion, uncertainty remains as far as the exact timing of the
frontal boundary. An earlier front passage would result in
"cooler" temperatures versus a later frontal passage which could
keep temperatures on the warmer side. Behind the frontal boundary,
significantly drier air will overspread the region leading to a
beautiful start to the next work week with low chances for rain,
and much lower humidity. We're crossing our fingers and toes this
scenario continues to hold...it's been quite a long wet season.

Behind the frontal passage, much cooler highs are expected
through the end of the period. We could very well remain in the
upper 70s to low 80s for the eastern areas during the Monday-
Wednesday period. For western areas, highs in the mid 70s will be
possible for this same period.

&&

.AVIATION...
(00Z TAFS)
Issued at 704 PM EDT Thu Oct 12 2023

Generally VFR conditions through the overnight period with west-
southwest winds around 10 knots. Winds remain out of the west-
southwest near 10 knots during the day Friday. Convective activity
will increase by late morning, with VCSH/VCTS at all terminals
through the evening. Short-fuse AMDs may be needed for brief
periods of MVFR/IFR conditions.

&&

.MARINE...
Issued at 1137 AM EDT Thu Oct 12 2023

Hazardous marine conditions will continue over the Gulf and
Atlantic waters through the day before gradually diminishing heading
into Friday. Wave heights will generally remain at 2 to 5 feet
over the Atlantic and Gulf waters today. Scattered to numerous
showers and thunderstorms will continue over the local waters
through the end of the week.

&&

.BEACHES...
Issued at 307 PM EDT Thu Oct 12 2023

Onshore flow will bring a high risk of rip currents along the
Collier County beaches through Friday evening. A high risk of rip
currents will also continue along the Palm Beach County beaches
through Friday evening due to a northeast swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  93  78  92 /  10  40  20  50
West Kendall     79  94  76  93 /  10  30  10  40
Opa-Locka        80  93  78  92 /  10  50  20  50
Homestead        79  92  77  92 /  10  20  10  40
Fort Lauderdale  79  93  78  92 /  10  50  20  50
N Ft Lauderdale  80  94  78  92 /  10  60  20  50
Pembroke Pines   80  93  78  92 /  10  50  20  50
West Palm Beach  79  92  76  90 /  30  70  30  50
Boca Raton       79  94  77  92 /  20  60  30  50
Naples           82  90  80  90 /  30  60  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for FLZ069-168.

AM...Small Craft Advisory until 10 PM EDT this evening for AMZ650-651-
     670-671.

GM...None.
&&

SHORT TERM...Simmons
LONG TERM....Hadi
AVIATION...Culver
Hazardous weather outlook, Oct 12, 7:24 PM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
724 PM EDT Thu Oct 12 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
132330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
724 PM EDT Thu Oct 12 2023

...High Rip Current Risk for Palm Beaches and Collier...
...Above Average Heat Possible Friday and Saturday...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Tonight.

Thunderstorms: A few storms remain possible overnight, primarily
across Glades, Hendry, and Collier counties. Heavy rainfall and
gusty winds remain possible.

Rip Currents: A high risk of rip currents will continue across
the Palm Beaches and Collier beaches. A moderate rip current risk
will also continue along the Miami-Dade and Broward beaches.

Marine: Hazardous marine conditions will persist into the evening
hours over the Atlantic waters before gradually decreasing
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and storms will be possible on Friday and Saturday with
much lower chances for rain from Sunday into next week.

High temperatures will remain very warm Friday and Saturday, with
possible record highs in the mid 90s. Associated peak heat indices
could be in the 105-110 degree range through Saturday and Heat
Advisories may be needed. Temperatures cool from Sunday into next
week.

An elevated risk of rip currents may persist along the east coast
beaches of South Florida through the weekend.

Minor coastal flooding is possible in the upcoming days as we
approach another cycle of King Tides. Peak water levels for this
cycle are expected to be lower than what was experienced a few weeks
ago.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:54 AM EDTSpecial Weather StatementMFLPalm Beach36 min
Oct 13, 11:32 AM EDTSpecial Weather StatementMFLCollier28 min
Oct 13, 11:58 AM EDTAreal Flood AdvisoryMFLCollier2 hr
Oct 13, 1:05 PM EDTAreal Flood AdvisoryMFLCollier115 min

Nearby

Heat Advisories in Florida, 2023Every heat advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.